| Model Number |
400SMTHXSFT1H03 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Deformation (2976)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/18/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, while advancing a smart coil into the target vessel using the microcatheter, the microcatheter backed out of the aneurysm.Therefore, the smart coil was retracted, re-sheathed and rinsed in saline solution.While attempting to reinsert the smart coil into the microcatheter, the smart coil felt ¿gritty¿ and the physician had difficulty advancing the smart coil into the microcatheter.Therefore, the smart coil was removed.It was reported that the smart coil pusher assembly was deformed in a ¿wave¿ shape.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.